This webpage is currently being updated.
In this section
- What is depression?
- What causes depression?
- Seizures and depression
- Anti-epileptic drugs (AEDs) and depression
- Talking about depression
- Treatment for depression
- Organisations for information and support
This information was written by Epilepsy Action’s advice and information team with guidance and input from people living with epilepsy and medical experts.
Many people have depression, and it’s common in people with epilepsy. This information describes what depression is and how, for some people, it is linked to their epilepsy. It also gives information about some of the treatments available for both epilepsy and depression.
Depression – what it is and what causes it
We all feel sad from time to time. Sometimes, we feel sad for a few hours, sometimes for a few days. If your sadness lasts for longer, and interferes with your everyday life, you may have depression.
When you are depressed, you might feel gloomy and hopeless. You might find it difficult to concentrate, and have problems with sleeping. You might have trouble falling asleep, or you might wake up in the early hours of the morning. Depression can affect your sexual desire. It can also cause you to eat more, or to lose your appetite.
There are lots of reasons why people become depressed. It could be because you were born with a genetic tendency to depression, or that something has happened to make you feel depressed. For example, if you have been recently told you have epilepsy, your lifestyle might have had to change. This could be because you have lost your driving licence. Or it might be that you have had to make changes to your work.
You might be depressed because other people are treating you differently because of your epilepsy. If you have had epilepsy for some time, it could be because you have had more seizures than usual. Or it might be that your seizures have come back after a long time.
There is research that suggests that being diagnosed with a long-term condition like epilepsy, puts you at a higher risk of becoming depressed.
And of course, your depression could be caused by something completely unrelated to your epilepsy. This could be the death of someone you love, or a recent divorce, or redundancy from work. Whatever the cause, it’s important that your depression is diagnosed and treated properly, so that you can begin to enjoy life again.
Seizures, anti-epileptic drugs and depression
People who are still having seizures are more likely to be depressed than people with controlled epilepsy. Some studies also suggest that depression
can make epilepsy worse. So, it’s really important to get the best treatment available for your epilepsy, as well as your depression.
Depression can sometimes be a side-effect of AEDs. This is particularly the case for older drugs such as phenobarbital, phenytoin and primidone. These side-effects are dose-related. This means that the higher the dose you are taking, the more likely you are to become depressed. If you take more than one kind of AED, this can also increase your chance of becoming depressed.
Talking about depression, treatments and support
Talking about depression
If you are affected by depression, don’t suffer in silence. If you live in the UK, speak with your family doctor, epilepsy nurse or epilepsy specialist. Tell them as much as you can about when you started feeling depressed, and how it is affecting you.
The treatment you are offered for your depression will depend on how seriously it is affecting you. In the UK you might be offered antidepressants or talking treatments, such as counselling or cognitive behavioural therapy. Some people will need a combination of treatments. If you are very unwell, and drugs don’t help, or you are considered to be at risk of suicide, you could be admitted to hospital.
Antidepressant drugs for depression
When your doctor is making a decision about your treatment, they will have to carefully consider the benefits and risks. This is because some antidepressant drugs can make seizures more likely. This is particularly the case if they are given in high doses.
Anti-epileptic drugs (AEDs) for depression
Some AEDs such as sodium valproate, carbamazepine, lamotrigine and oxcarbazepine can help to stabilise people’s moods. This can lessen the risk of depression coming back in the future.
Complementary treatments for depression
It’s really important to speak with your doctor or epilepsy nurse, if you live in the UK, before you try any complementary or alternative treatments. This is because these treatments may interfere with your anti-epileptic drugs. An example of this is St John’s Wort.
Telephone numbers for the UK only
- Depression Alliance - charity for people affected by depression. Runs self-help groups.
Tel: 0845 123 23 20
- MIND - helps people to take control over their mental health. They offer advice and support.
Tel: 0845 766
- Samaritans - offers 24 hour confidential emotional support for people who are experiencing feelings of distress or despair, including those which may lead to suicide.
Tel: 08457 90 90 90
- Saneline - is a national out-of-hours telephone helpline, offering emotional support and information for people affected by mental health problems.
Tel: 08457 767 8000
- Counselling Directory - has details of qualified counsellers and psychotherapists.
Our thanksEpilepsy Action wishes to thank Dr Mike Kerr, Professor of Learning Disability Psychiatry, Department of Psychological Medicine, Cardiff University School of Medicine, for reviewing this information before publication.
This information has been produced under the terms of The Information Standard.
Updated March 2011To be reviewed March 2013